• question-icon

    Suggest alternative medication for Motilium

default
Posted on Wed, 16 Aug 2017 in Hypertension and Heart Disease
Question: To make a long story short my 88yr old mother was in otherwise good health till March of 2016 been on water pill since. No diabetes, nonsmoker, little bit of cholesterol so she been taking simvastatin. she does take a vit e, d, cq10, ginko biloba, cosamin asu. Supplements. Anyway she had issues with her heart she had to have a TAVR put in last oct 2016 then in March 2017 done the mitral clip. She been in Afib and when she went to ER last march of 2016 they found her with afib. Didn't know she had this before and no symptoms till then. Anyway this Afib is be the reason she been on metoprolol and warfarin. April 2017 the cardiologist said that a cardioversion would help with her shortness of breath, fluid in feet and tiredness. She was afraid of doing it but finally did it just yesterday Friday and now she on amiodarone. On Friday 7/21 when she did the cardioversion her heart went to sinus rhythm but like with in a hour it was going back and forth every so often to sinus and afib. Doc decided to put her on amiodarone I read some bad side effects and organ issues with amiodarone. What can I do to prevent side effect issues moving forward? It seems like every step of the way its one step forward then back two. She did the cardiac rehab last month and I seen little bit improvement with breathing but she still gets tired. Any other alternatives to these medicines especially with amiodarone before its completely in her system?
doctor
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
Amiodarone needs to be continued

Detailed Answer:
Hello Sir

After going through the medical details provided by you of your mother I can very well understand your concern for her health.

Here I would like to tell you that considering various facts of her case , other medical details, her age and risk benefit ratio Amiodarone is highly suitable for her.

Also post Cardiovesion Amiodarone works really well in majority of the patients. However the onset of action is bit slow and it take almost a week to reach its peak. It's also highly advisable to keep rhythm sinus after Cardiovesion.

Regarding your concerns for side effects o's it I would like to tell you that those are all long term effects that happens in few patients not all after more that 8 to 10 years of amiodarone use.

So in my opinion just go with your doctors advise and let her continue with amiodarone.

If possible kindly upload her Echocardiography report of me.

Kind Regards
Dr Bhanu partap
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Bhanu Partap 1 hour later
I uploaded the Echocardiography report which was at the 30 day follow up with the Cardiology surgeon who did Mitral clip. The blood work that was done on July 3 was with her cardiologist and the only thing he recommended based on the blood work was to lower the potasium to one 10 MQ pill. and lately the dose of the water pill been 40 mg morning and 20 mg after lunch. but she been intermittent with the 40 mg and sometimes doing 20 mg in the mornings depending on her weight and swelling in her feet. I don't know why but I was asked if my mom has kidney issues 3 different times by three different people right before the cardioversion. should I be worried because I didnt know how to reply as far as I knew she is okj, They asked be if the water pill is working and her body is responding to the water pill. should I have her primary care doctor do kidney blood test to make sure nothing is wrong? Or is there a way to check kidney function at home?
doctor
Answered by Dr. Bhanu Partap 28 minutes later
Brief Answer:
Hello Again

Detailed Answer:
Thanks for the feedback.

After going through the medical reports I would like to tell you that
1. Her AF is due to dilated LA and the mitral valve disease.

2. Her potassium levels are well within normal limits.

3. Yes she can adjust her water pill according to her need and as per situation.

4. Regarding her kidney here I would like to point out that her serum creatinine levels in the reports were 1.4 which are slightly raised and also her gfr is on the lower side. So keeping this into consideration I would like to advice you to get one nephrologist opinion on this and also one ultrasound done for her kidneys.

Home kidney function tests are not reliable.

Hope to have been helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Bhanu Partap 7 hours later
Thank you for your guidance Dr.
With your point 1 above, AF cause, is the medication she just started will she be back in sinus rhythm full time in your opinion and the info you have? it seems when she sits upright and does breathing exercises that helps then she relaxes and feels better. Sleep has been intermittent though prior to cardioversion. She had a real good night sleep the first night after cardioversion. I don't think she had the same the second night. I know it still early since she had the cardioversion just two days ago. is there any best sleep position so she can sleep best, it seems the position of the heart makes her feel things in chest or lungs breathing etc. In the condition she in maybe you know the best sleep position.
With point 5 about kidneys I do remember back in march 2017 she did become dehydrated because of the water pill dosing was twice what she was getting now. She had trouble breathing and the cardiologist then tried to see if this would help but a week of that we had her admitted to ER. Before she could get the mitral clip they had her off the water pill for 4 days because they told me her kidneys needed a rest. What is your advice on How much water and other forms of liquids is optimum without it causing issue with current balance of 20mg morning and 20mg after lunch water pill?
It was recommended to continue some of the things she was doing in cardiac rehab in exercises at home. I did get a fingertip pulse oximeter with plethysmograph and perfusion index and an Omron 5 series upper arm bp monitor to help keep an eye on things. That oximeter seems the best I seen.
doctor
Answered by Dr. Bhanu Partap 2 hours later
Brief Answer:
Hello Again

Detailed Answer:
Yes Amiodarone will definately help to keep her in sinus rhythm but its too early to comment anything on. Let her continue with the medicine for at least a week or 10 days.

She can try sleeping straight as it will keep the heart a lil away from the chest wall making palpitations less appreciable. Although there is no such recommended position.

As her heart function is good she can take upto 1.5 to 2 ltrs per day.

Rest continue with the things as advised by her treating doctor.

I hope this information will answer your query.

Kind Regards
Dr Bhanu partap
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 2940 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Sinus rhythm

doctor1 MD

Hi! im46 yrs old and i am latina. My concern is that I took an EKG and my results where that. I have sinus rhythm (slow) left axis deviation...

doctor1 MD

Hi: in 2007 I had an EKG that showed normal sinus rhythm rate 55 but borderline left atrial abnormality RSR in V1 or V2. The doctor said this was...

doctor1 MD

hello! i m 39 years old married with 3 kids. sometimes i have chest pain, tolerable. may ecg done with the result of sinus rhythm and left axis...

doctor1 MD

I had an ekg today with this printed on the top.

Sinus rhythm with marked sinus arrhythmia with 1st degree AV block
Right superior axis...

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My...

doctor1 MD

I am having a strange issue. First off I am an off and on iv drug user of methamphetamine . And a little background I'm 30 y/o and have no known...

doctor1 MD

Hello doc My mom is having little discomfort in breathing and her heart rate is also very high as per tge ecg today I am attaching the reports here...

Get personalised answers from verified doctor in minutes across 80+ specialties

157 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bhanu Partap
  • Q - Is blood pressure of 131/69 a cause for concern?

  • Q - Suggest remedies for pain in the left side of the chest

  • Q - What does this lipid profile test report indicate?

  • Q - What does a calcium level of 135 indicate?

  • Q - What causes fluctuations in BP readings?

  • Q - What does this ECG report indicate?

  • Q - What causes left-sided pain in the chest?

  • Q - What causes profuse sweating post a valve replacement heart surgery?

  • Q - Suggest treatment for pain in the testicle

  • Q - Is Sotalol intake 12 hours after missing a dose advisable?

backtotop2